Heavy Snow, Athens
- When
- December 4, 7:00 PM EST to December 5, 11:00 AM EST
- Where
- Athens forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.334, -82.045 (the zone’s center; the record gives no point)
Snow accumulated 3 to 6 inches.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Snow accumulated 3 to 6 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 4, 3:00 PM EST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 300 PM EST WED DEC 4 2002 ********************************************************************* 300 PM EST WED DEC 4 2002 SHORT TERM THRU THURSDAY... FORECAST CHANGES LITTLE FROM PREVIOUS. WARM AIR STILL LOOKS LIKE IT IS COMING IN ALOFT IN EXTREME SOUTH SO HAVE KEPT MIXTURE THERE. HAVE ADDED A CHANCE OF SOME SLEET MIXING WITH SNOW BRIEFLY OVERNIGHT IN SOUTHERN MOUNTAINS AND EXTREME SOUTHWEST AS WARM AIR MAY GET BACK THAT FAR. EXTENDED THURS NIGHT-WED LEFT A FEW SNOW SHOWERS EARLY THURSDAY NIGHT IN MOUNTAINS ON A DIMINISHING NW 850 FLOW. WEAK FRONTAL BOUNDAY CROSSING REGION ON SUNDAY ONLY WORTHY A 20 POP AND EXPECT ANY CHANCE OF PRECIP WILL BE OVER BY EARLY EVE. TUESDAY STORM...WENT WITH HPC SOLUTION WITH LOW PROCEEDING UP THE WEST SIDE OF APPALACHIANS AND THE POSSIBILITY OF MIXED PRECIP. A LITTLE EARLY TO BE SPECIFIC ABOUT SITUATION AS SOME MODELS ARE TAKING THE LOW MUCH FURTHER SOUTH AND EAST. WV...WINTER STORM WARNING 4PM WEDNESDAY THROUGH 8AM THURSDAY MORNING FOR ZONES WVZ033-034...WVZ035>038...WVZ046>047 WINTER WEATHER ADVISORY TONIGHT WVZ005>011...WVZ013>020...WVZ024>032. VA...WINTER STORM WARNING FROM 400 PM EST WEDNESDAY UNTIL 800 AM EST THURSDAY FOR ZONES VAZ003>004. KY...WINTER WEATHER ADVISORY TONIGHT KYZ101>103-10. OH...WINTER WEATHER ADVISORY TONIGHT OHZ066>067...OHZ075-076...OHZ083>087. .END/AAR/DB ********************************************************************* 1045 AM EST WED DEC 4 2002 NO SIGNIFICANT CHANGES TO ZONE FORECASTS. LATEST MODELS STILL LOOK CONSISTANT WITH PREVIOUS RUN. SNOW AMOUNTS IN OHIO MAY BE A BIT HIGH AND MAY REQUIRE ADJUSTING IN THE AFTERNOON FORECAST. RPY ********************************************************************* 955 PM EST TUE DEC 3 2002 WV IMAGERY SHOWING CIRRUS COVERING CWA AND THICKENING WITH TIME AND LOWER MID DECK PUSHING INTO SOUTHERN KENTUCKY ATTM. A LITTLE BIT MORE OF A PRESSURE GRADIENT AT THE SFC THIS EVENING AS WELL THAN PREVIOUSLY ANTICIPATED...CAUSING TEMPERATURES TO REMAIN RELATIVELY STEADY OVER THE PAST COUPLE OF HOURS. WITH A BIT MORE WIND AND CLOUDS WILL ADJUST TEMPS UP A TAD WEST OF THE MTNS. OTHERWISE FORECAST LOOKS TO BE ON TRACK. INTERESTING NOTE...THE ETA IS QUITE A BIT SLOWER WITH SYSTEM FOR TOMORROW ON THE 00Z RUN AND DOES NOT BRING PRECIP IN UNTIL AFTER 18Z. WILL LOOK AT AVN WHEN IT COMES IN FOR ANY CONSISTENCIES. HC ********************************************************************* 345 PM EST TUE DEC 3 2002 TUESDAY NIGHT THROUGH THURSDAY... WITH SYSTEM COMING IN THE TRICK IS FREEZING RAIN AND SLEET VS SNOW. IN SW VA COUNTIES AND WYOMING/MCDOWELL THE SOUNDING ON BOTH ETA AND AVN SHOWS BORDERLINE CONDITIONS FROM LATER WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. THE THREAT OF BOTH ICE AND SNOW PROMPTED THE WARNING FOR THESE COUNTIES FOR LATER IN THE AFTERNOON AND NIGHT. IN THE MOUNTAINS THE HEAVIER PRECIPITATION WILL NOT BE GETTING INTO THE MOUNTAINS UNTIL WEDNESDAY NIGHT SO WILL KEEP THE WATCH THERE. THE INCREASE IN ELEVATION SHOULD MAKE IT ALL SNOW IN THE MOUNTAIN COUNTIES. WEST OF THE MOUNTAINS SHOULD BE ALL SNOW AND AMOUNTS NEAR ADVISORY NEARER THE MOUNTAINS ARE EXPECTED WITH ONLY LIGHT AMOUNTS FROM AROUND THE OHIO RIVER WEST. FLOW TURNS WESTERLY QUICKLY THURSDAY SO HAVE CUT OFF PRECIPITATION BY MID DAY. THURSDAY NIGHT THROUGH TUESDAY... ANY REMAINING PRECIPITATION IN THE NORTHERN MOUNTAINS WILL TAPER OFF ON THURSDAY NIGHT AS A HIGH PRESSURE SYSTEM BEGINS BUILDING ACROSS THE REGION. THIS HIGH WILL PROVIDE DRY WEATHER FOR FRIDAY AND SATURDAY. A COLD FRONT WILL THEN PROVIDE A CHANCE OF RAIN OR SNOW ON SUNDAY AS IT PUSHES ACROSS THE AREA. MRF NOW SHOWS MONDAY DURING THE DAY AS DRY WITH LOW PRESSURE MOVING SOUTH OF THE AREA MONDAY NIGHT AND TUESDAY. THIS SCENARIO LOOKS VERY SIMILAR TO WEDNESDAY NIGHT...BUT WILL NOT GO THAT STRONG SINCE DAY SEVEN. .RLX... WV...WINTER STORM WARNING 4PM WEDNESDAY THROUGH 8AM THURSDAY MORNING FOR ZONES WVZ033-034. WINTER STORM WATCH FROM 800 PM EST WEDNESDAY UNTIL 800 AM EST THURSDAY FOR ZONES WVZ035>038...WVZ046>047. VA...WINTER STORM WARNING FROM 400 PM EST WEDNESDAY UNTIL 800 AM EST THURSDAY FOR ZONES VAZ003>004. KY...NONE. OH...NONE. .END/AAR/RPY ********************************************************************* 1000 AM EST TUE DEC 3 2002 ON LATE MORNING UPDATE WILL BE MAKING TWO SIGNIFICANT CHANGES. MAX TEMPERATURES FOR THIS AFTERNOON WAY TO HIGH. LOWERING MAX TEMPERATURES 6 TO 8 DEGREES. ADDING A WINTER STORM WATCH FOR WEDNESDAY NIGHT FOR SNOW IN THE MOUNTAINS AND MIXED BAG OR SNOW IN SW VA AND TWO WEST VIRGINIA COUNTIES BETWEEN SW VA AND MOUNTAINS. MODELS IN AGREEMENT FOR POTENTIAL WARNING CRITERIA SNOWFALL IN WATCH AREA. WILL HOLD OFF TO THE WEST OF THE MOUNTAINS BECAUSE THE ISENTROPIC LIFT IS CLEAR EAST OF THE MOUNTAINS BUT NOT AS CLEAR TO THE WEST. WILL WAIT FOR NEW MODEL RUNS FOR DOING ANYTHING TO THE WEST. .END/AAR ********************************************************************* 400 AM EST TUE DEC 3 2002 TODAY AND TONIGHT... A COLD DOME OF HIGH PRESSURE BUILDS INTO THE REGION TODAY...ALONG WITH COLD ADVECTION AND THE DECREASING CLOUDS AND THE LACK OF PCPN WILL INCREASE THE HIGHS TEMPS AREAWIDE TODAY...AND UP THE LOW TEMPS OVERNIGHT DUE TO AN INCREASING MOISTURE. LIGHT TO MODERATE NORTHEAST WINDS WILL KEEP A CHILL IN THE REGION TODAY. WEDNESDAY THROUGH MONDAY... TRIED TO SLOW DOWN THE ONSET OF GULF MOISTURE. BELIEVE IT WILL TAKE A LITTLE LONGER FOR THE ATMOSPHERE TO MOISTEN UP AFTER THE PAST COUPLE DRY DAYS. INCREASED POPS...AND WILL GIVE THE IDEA OF ISSUING A WATCH FOR WINTER WEATHER TO THE DAY SHIFT. LATEST MODELS ARE INDICATING THE POSSIBILITY OF MIXED PRECIPITATION DURING THE ONSET...BUT BELIEVE THAT THIS WILL BE FURTHER SOUTH. HOWEVER...THIS THINKING MAY CHANGE THE CLOSER WE GET TO THE EVENT. KEPT MUCH OF THE REMAINDER OF THE FORECAST SIMILAR TO THE PREVIOUS ISSUANCE...DID TWEAK TEMPS A BIT TOO. KF/ELW *********************************************************************
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-042200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 300 PM EST WED DEC 4 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... A WINTER STORM WARNING HAS BEEN ISSUED FOR BUCHANAN AND DICKENSON COUNTIES IN VA AND MCDOWELL AND WYOMING COUNTIES IN SOUTHERN WEST VIRGINIA FOR 4 TO 6 INCHES OF SNOW WHICH MAY MIX WITH FREEZING RAIN AND SLEET. A WINTER STORM WARNING IS IN EFFECT IN THE EASTERN MOUNTAINOUS AREAS FOR SNOW ACCUMULATIONS WHICH WILL RANGE FROM 5 TO 10 INCHES. AN ADVISORY IS IN EFFECT WEST OF THE MOUNTAINS FOR TONIGHT WHERE SNOW ACCUMULATIONS OF 2 TO 5 INCHES IS POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER EXPECTED.
The national radar mosaic for the moment the first event began.
9 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323672, 5323673, 5323674, 5323675, 5323676, 5323677, 5323678, 5323679, 5323680.